Ohio, 2018

Hail and Damaging Wind in Ohio, May 21, 2018

May 21, 2018 · NWS RLX · 2 events in 1 county or zone

Showers and thunderstorms formed on the afternoon of the 21st as a warm front lifted across the middle Ohio River Valley. One of the storms produced wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms formed on the afternoon of the 21st as a warm front lifted across the middle Ohio River Valley. One of the storms produced wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 21, 12:46 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, May 21, 12:46 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
146 PM EDT Mon May 21 2018

.SYNOPSIS...
Weak warm front moves northward today. Cold front crosses
Tuesday night. High pressure to end the work week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 145 PM Monday...

Front which was stalled near I-64 is starting to drift back
north early this afternoon... a trend which should continue
through the remaining of the afternoon. Starting to get showers
popping up near and south of the front which will also
gradually expand in the instability of the warm sector this
afternoon and drift northward into this evening. Also currently have
a cluster of showers and storms approaching the far NW forecast
area which. Models had been struggling a bit with activity
north of the front, but HRRR seems to have latched on to this
and carries it across the NW corner of the CWA over the next
couple hours. Shear is not all that great today -- 0-6km bulk
shear maxes out around 25kts across the west and north, but with
plenty of instability some storms may become strong to severe
with gusty outflow and hail the main threat. With slower storm
motion and precipitable water around 1.5 inches, any repetitive
cells could lead to isolated water concerns.

In a rather juicy atmosphere think at least some isolated to
scattered showers and storms will linger through the night so
kept POPs going.

A cold front will approach from the west late Tuesday. Ahead of
this front we should see areas of showers and thunderstorms
across the forecast area. Did go with an area of likely POPs
crossing from west to east through the day associated with an
upper level shortwave trough running out ahead of the surface
cold front. With lots of clouds around all day, instability is
pretty sparse, but with the upper level support and some
surface convergence an isolated stronger storm or two is
possible.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 255 AM Monday...

A trof axis and associated cold front will cross late Tuesday
night and early Wednesday, with drier air advecting in for the
afternoon. High pressure builds in from the north Wednesday
night and Thursday with a more comfortable airmass for folks to
enjoy. There probably will be some dense river valley fog around
Thursday morning.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 AM Monday...

High pressure moves east of the area Friday and Saturday, allowing a
return southerly flow of increasingly warm and humid air. This will
bring the threat for mainly diurnally driven showers/storms across
southwest Virginia and southeast West Virginia Friday, with everyone
else remaining dry. It appears our holiday weekend is shaping up to
be unsettled. A tropical system meandering along the northern Gulf
coast will combine with return from from the upper ridge off the
southeast coast and an approaching upper level trof for rounds of
showers/storms over the weekend. PWATS surge to near 2 inches on
Sunday with downpours potentially adding to a flooding concern.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 145 PM Monday...

A warm front will lift through today with showers and
thunderstorms. Very tough to time these out to any specific
terminal so went with general vicinity mention right now and
expect amendments will be needed as cells approach different
sites. Coverage low enough to let this fall off overnight, but
still expect some echos on radar overnight. Ahead of a cold
front, expect more showers and storms on Tuesday.

Any storms will be capable of brief restrictions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and restrictions with convection
could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    M    M    M
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M

AFTER 18Z TUESDAY...
Brief periods of IFR possible in showers and storms into Tuesday
night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/30
NEAR TERM...MZ
SHORT TERM...30
LONG TERM...30
AVIATION...MZ
Hazardous weather outlook, May 21, 1:53 AM EST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
253 AM EDT Mon May 21 2018

VAZ003-004-WVZ013-015-018-020-024>034-039-040-515>526-220700-
Dickenson-Buchanan-Lincoln-Kanawha-Calhoun-Doddridge-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
253 AM EDT Mon May 21 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016-017-019-
220700-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Ritchie-
253 AM EDT Mon May 21 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a small chance for severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 21, 1:15 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
215 PM EDT MON MAY 21 2018

OHZ067-075-076-211845-
Washington-Athens-Morgan-
215 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON...
SOUTHWESTERN MORGAN AND CENTRAL ATHENS COUNTIES...

At 215 PM EDT, a strong thunderstorm was located near Buchtel, or
near Athens, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Athens, Nelsonville, Glouster, Chesterhill, Chauncey, Buchtel,
Jacksonville, Murray City, Trimble, Amesville, Stroud Run State Park,
Burr Oak State Park, Bartlett and The Plains.

LAT...LON 3934 8173 3929 8219 3947 8223 3947 8217
      3948 8217 3956 8216 3955 8204 3957 8204
      3960 8182
TIME...MOT...LOC 1815Z 255DEG 21KT 3941 8212

ABE
Special weather statement, May 21, 1:27 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
227 PM EDT MON MAY 21 2018

OHZ075-084-211845-
Athens-Vinton-
227 PM EDT MON MAY 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ATHENS AND
NORTHEASTERN VINTON COUNTIES...

At 226 PM EDT, radar indicated a couple strong thunderstorms were
located from near Lake Hope State Park to near Mcarthur. Movement
was east at 10 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Mcarthur, Lake Hope State Park, Zaleski and Creola.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3926 8217 3919 8256 3932 8262 3939 8237
      3939 8229 3941 8229 3943 8221
TIME...MOT...LOC 1826Z 249DEG 8KT 3931 8229 3925 8254

16
Special weather statement, May 21, 1:53 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
253 PM EDT MON MAY 21 2018

OHZ075-076-211930-
Washington-Athens-
253 PM EDT MON MAY 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL WASHINGTON
AND SOUTHERN ATHENS COUNTIES...

At 253 PM EDT, radar indicated a couple strong thunderstorms, one 7
miles south of Chesterhill and another near Albany. Movement was
east at 10 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Athens, Marietta, Albany, Amesville, Fleming, Stroud Run State Park
and Bartlett.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3943 8144 3927 8177 3920 8216 3920 8221
      3930 8226 3945 8185 3945 8183 3946 8182
      3948 8177
TIME...MOT...LOC 1853Z 268DEG 9KT 3938 8184 3928 8220

16

The radar

The Charleston,WV radar (KRLX), 117 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
May 21, 2:30 PM EST
Where
Washington County, 1.38 mi S of Fleming
Measured
1 in hail
Reported by
Public
Coordinates
39.360, -81.620

Thunderstorm Wind, Washington

When
May 21, 2:30 PM EST
Where
Washington County, 1.07 mi E of Veto
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
39.330, -81.650

Veto Road was blocked by a fallen tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745894, 745896.